Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 174, NWS Dodge City, KS

July 3, 1995Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 1995, 4:09 PM CDT for Stanton County, Kansas. It was in force for 51 min.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 4:09 PM CDT (21:09 UTC)
Expired
Jul 3, 1995, 5:00 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2288 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 032108 RRA
SVRDDC
KSC187-032200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...NORTHERN STANTON COUNTY
 
AT 407 PM CDT...DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM LOCATED 8
MILES NORTHWEST OF JOHNSON MOVING NORTHEAST AT 20 MPH. THIS STORM WILL
MOVE OVER OPEN FARMLAND AND PASS HIGHWAY 27...10 MILES NORTH OF SYRACUSE
BY 420 PM CDT. LARGE HAIL UP TO 1 INCH IN DIAMETER ALONG WITH HEAVY RAIN
AND POSSIBLE HIGH WINDS IS POSSIBLE WITH THIS STORM. PERSONS IN THE PATH
SHOULD TAKE APPROPRIATE PRECAUTIONS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:53 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 3, 3:53 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON JUL 3 1995

TSTMS STRTG TO FIRE OVER NWRN KS AND SERN CO.  ADAP COMPOSITE SHOWING
SFC BASE LI`S TO -11 OVER SWRN KS.  MOCON AXIS IS ALONG KS/CO BORDER AND
STGST LOW LVL THTA ADVN BULLSEYE OVER OK PHNDL SOUTH OF EHA.  TSTMS SHULD
CONT TO DVLP IN THIS AREA.  PROFILERS SHOWING SRLY WINDS INCRG IN DEPTH
AT HVL.  PROF HODOGRAPH INDCTNG HELICITY VALUES HAVE SETTLED DWN TO
AOB 50 M2S2 WITH BETTER VALUES FURTHER EAST.  CNSDRG INSTAB WILL NEED TO
MENTN POSS SVR STRMS IN EVE.  CLD FNT TO MOVE INTO AREA LATER TNGT AND
THRU AREA ON TUE.  COOLER AIRMSS BEHIND FNT COMBD WITH WRAPAROUND CLDS
AND PRECIP SHOULD KEEP TMPS DOWN INTO THE UPPER 70S OVER WRN PTNS AREA.

GERARD

In the hours before

Special weather statement, Jul 3, 11:07 AM CDT, 5 hours 2 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT SUN JUL 2 1995

SYNOPSIS: A MOIST AND VERY UNSTABLE AIRMASS IS IN PLACE OVER SOUTHWEST
KANSAS.  A SURFACE TROF OF LOW PRESSURE LOCATED BETWEEN GARDEN CITY AND
DODGE CITY WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.  THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND VERY HEAVY RAINS.  THERE IS ALSO THE POSSIBILITY OF
TORNADOES.

OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO AND THESE WILL BE MOVING EAST INTO THE SOUTHWEST
CORNER OF KANSAS THIS EV,ENING.  THESE STORMS ARE ALSO EXPECTED TO BE
STRONG TO SEVERE.

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:04 PM CDTSevere Thunderstorm WarningDDCStevens56 min
Jul 2, 7:11 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Jul 2, 7:11 PM CDTSevere Thunderstorm WarningDDCStanton28 min
Jul 2, 8:00 PM CDTSevere Thunderstorm WarningDDCStevens45 min
Jul 2, 11:31 PM CDTSevere Thunderstorm WarningDDCHamilton44 min
Jul 3, 12:19 AM CDTSevere Thunderstorm WarningDDCHamilton16 min
Jul 3, 3:50 PM CDTSevere Thunderstorm WarningDDCStanton25 min
Jul 3, 4:43 PM CDTSevere Thunderstorm WarningDDCHamilton32 min
Jul 3, 5:37 PM CDTSevere Thunderstorm WarningDDCFinney30 min
Jul 3, 5:50 PM CDTSevere Thunderstorm WarningDDCScott40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.